Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 199, NWS North Platte, NE

July 20, 2001Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2001, 5:04 PM CDT for Frontier County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2001, 5:04 PM CDT (22:04 UTC)
Expired
Jul 20, 2001, 6:00 PM CDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Frontier County, NE

The radar

The Goodland radar (KGLD), 162 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:35 PM CDTThunderstorm Wind 62 EStockville, NEStrong winds tore the top half of large tree off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 202206
SVRLBF

NEC063-202300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM CDT FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRONTIER COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 600 PM CDT

* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 27 MILES SOUTHWEST OF MAYWOOD...OR ABOUT 6   
  MILES SOUTH OF HAYES CENTER...MOVING NORTH AT 25 MPH.  THIS STORM 
  PRODUCED A WIND GUST TO 57 MPH AT MCCOOK AT 449 PM.  

IF YOUR ON THE OPEN WATERS OF HUGH BUTLER LAKE OR HARRY STRUNK   
LAKE HEAD FOR SHORE IMMEDIATELY.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. QUICKLY 
SEEK SAFETY IN A BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4037 10073 4038 10014 4067 10018 4067 10073

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:03 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 20, 3:03 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT FRI JUL 20 2001

...FORECAST CHALLENGE TO BE POPS TONIGHT...

CURRENT SFC ANALYSIS INDICATES MORE OF THE SAME SCENARIO OVER LBF
CWA. AS OF 18Z A COUPLE OF BOUNDARIES ARE NOTED. ONE EXTENDING FROM
CDR TO ONL AND ANOTHER FROM LBF TO OMA. THE FIRST BOUNDARY IS
OUTFLOW FROM THE MCS OVER SD LAST NIGHT. NORTH OF THE BOUNDARY PER
GOES SOUNDER DATA...AIRMASS SEEMS FAIRLY STABLE WITH COLD POOL
ALOFT. LOOK FOR INITIATION TO BE SOUTH OF THE FIRST BOUNDARY...AND
ALONG SECOND (ACCUS) BOUNDARY OVER SRN NEBR. ALOFT MORE OF THE SAME
WITH H5 HIGH CENTERED OVER SCENT KANSAS. RIDGE WILL PROGRESS WWD
THROUGH PERIOD AS PATTERN BECOMES MORE ZONAL.

TONIGHT...AVN AND ETA HANDLE PRECIP SOMEWHAT DIFFERENTLY. BOTH
MODELS FOCUS PRECIP LATE ON LOCATION OF H85 JET NOSE...BUT ETA KEEPS
PCPN SOUTH. LIKE THIS SOLN BETTER. THETA E RIDGE SETS UP ALONG I80
CORRIDOR BY 03Z. ADDITIONAL SUPPORT WILL ARISE FROM FAVORABLE LOW
LEVEL MOISTURE CONVERGENCE AND H85 FRONTO GENESIS OVER SRN NEBR NEAR
06Z. CAPE REMAINS HIGHEST OVER SRN AND SERN CWA WITH CAPES EXCEEDING
3000 J/KG OVER CUSTER COUNTY. CIN DURING THIS PERIOD REMAINS LOW
ALSO...SO INITIATION SHOULD BE QUICK.  WILL EVALUATE POSITIONING OF
OUTFLOW BOUNDARY NEAR ISSUANCE FOR DEGREE OF POPS OVER NERN CWA.
WILL PLACE EVENING WORDING FOR TSRAS OVER PANHANDLE AND FAR WESTERN
COUNTIES. LAPSE RATES AND CAPE REMAINS HIGH...WHILE CIN IS WEAK IN
THESE LOCATIONS. SHOULD SEE CONVECTION IN THESE AREAS DECAY QUICKLY
AFTER SUNSET GIVEN LACK OF DYNAMICS. WILL KEEP HIGH POPS IN SERN
CWA. WILL FEATHER THEM DOWN THROUGH TO THE NW WITH EVENING WORDING
THERE.

SATURDAY AND SATURDAY NIGHT...KEY ON SATURDAY WILL BE POSITIONING OF
SFC BOUNDARIES FROM EXPECTED MCS TONIGHT OVER S CENT NEBR. ETA SEEMS
A LITTLE AGGRESSIVE WITH PASSAGE OF SURFACE BOUNDARY ACROSS CWA
DURING THE DAY. AT H85 THIS MAKES IT AS FAR EAST AS LBF TO VTN.
MODEL IS NOTING A WEAK H5 SHORTWAVE OVER SWRN COUNTIES LATE AND SOME
DECENT H3 DIVERGENCE OVER CENTRAL CWA BY 00Z. DO THINK DRY LINE WILL
MAKE IT AS FAR EAST AS LBF SO FOCUS OF PCPN WILL BE EAST OF THIS
LINE. CAP REMAINS WEAK DURING PERIOD. WILL MENTION LATE AFTN TSRAS
OVER PANHANDLE AND WESTERN CWA. WILL USE ISOLATED WORDING HERE. WILL
GO WITH 20 POPS ELSEWHERE AS LOCATION OF BOUNDARIES WILL BE KEY.
SHOULD BE SUBSTANTIALLY WARMER THAN TODAYS READINGS AS H85 TEMPS
WARM AS HIGH AS 31C IN SW. AFTERNOON INITIATION OF STORMS WILL BE
KEY TO POSITIONING OF LATE TSRAS. FOCUS OF PCPN WILL CONTINUE TO BE
EAST OF LBF TO VTN AS LLJ WILL BE FOCUSED THERE.

SUNDAY AND SUNDAY NIGHT...H85 TROF TRAVERSES CWA AND WINDS SWITCH TO
THE WEST EARLY. BULGE OF DRY LINE APPEARS OVER DONE AGAIN. THINK
FOCUS OF PCPN WILL BE FROM NERN COUNTIES EAST. SHOULD BE HOT AS H85
TEMPS ARE AT OR ABOVE 28C THROUGHOUT PERIOD. WILL KEEP DRY FOR
SUNDAY AS UNCERTAINTY OF BOUNDARY LOCATION STILL EXISTS. SUNDAY
NIGHT...INDICATIONS ARE FOR A DRY FORECAST AS ALL DYNAMICS ARE
DEFLECTED INTO THE DAKOTAS. FORCING STAYS OUT OF CWA UNTIL AFTR
PERIOD.

.EXTENDED...
MONDAY THROUGH WEDNESDAY...LATE AVN IS NOW SOMEWHAT FASTER WITH
FROPA AND PCPN ON MONDAY AM. ADDITIONALLY...UPPER AIR PATTERN
FLATTENS TO WEST SWRLY FLOW VS NW FLOW IN PVS RUNS. SURFACE HIGH
OVER NRN WYOMING COUPLED WITH A LOW OVER WRN KS WILL PLACE CWA IN
GOOD EAST UPSLOPE FLOW. H85 TEMPS INDICATE A FAIRLY SUBSTANTIAL COOL
DOWN DURING PERIOD WITH AMPLE PRECIPITATION.
THURSDAY AND FRIDAY...H5 HIGH WILL CONTINUE TO SLOWLY RETROGRADE
WEST DURING THE TWO PERIODS. FLOW WILL FLATTEN AND BULK OF HEAVY
PRECIP SHOULD STAY NORTH. LATE MRF SEEMS TO BASE QPF ON PARAMETERS
OTHER THAN H5 SHORTWAVES. HINT OF SFC BOUNDARY ON FRIDAY...BUT WITH
SUCH UNCERTAINTY IN OUT PERIODS GIVEN CURRENT WEATHER
SCENARIO...WILL KEEP PERIOD DRY. MRF IS INDICATING SLIGHT UPWARD
TREND IN TEMPS FOR FRIDAY...SO WILL ADJUST ACCORDINGLY.

.LBF...NONE.

CLB

In the hours before

Special weather statement, Jul 20, 11:10 AM CDT, 5 hours 54 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-202045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1110 AM CDT FRI JUL 20 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING AND INTO LATE TONIGHT...

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER NEARLY ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA THROUGH TONIGHT. THE GREATEST RISK OF
SEVERE WEATHER THIS AFTERNOON AND EVENING WILL BE NORTH AND WEST OF
A LINE FROM AINSWORTH THROUGH HYANNIS TO OGALLALA. HOT HUMID
CONDITIONS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP. WITH THE
EXTREME ATMOSPHERIC INSTABILITY...LARGE HAIL AND DAMAGING WIND ARE
THE PRIMARY RISK.

IN THE AREA SOUTH AND EAST OF A LINE FROM ONEILL THROUGH BROKEN BOW
TO IMPERIAL...THE GREATEST RISK WILL BE FROM LATE THIS EVENING INTO
THE LATE NIGHT. ONCE AGAIN THE PRIMARY SEVERE WEATHER THREATS ARE
DAMAGING WIND AND LARGE HAIL. THIS SYSTEM IS EXPECTED TO BE WELL
ORGANIZED...AND IT IS LIKELY TO DEVELOP IN SOUTHERN NEBRASKA AND
GRADUALLY WORK ITS WAY EASTWARD ACROSS THE STATE. DUE TO SLOW SYSTEM
MOVEMENT EXTREMELY HEAVY RAIN IS ALSO POSSIBLE...WITH ISOLATED
AMOUNTS EXCEEfDING THREE INCHES.

SPRINGER
Local storm report, Jul 20, 11:33 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1133 AM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    4 NE MAXWELL              NE   WIND DAMAGE
07/19/01   LINCOLN                        NUMEROUS LIMBS 8 INCHES IN
                                          DIAMETER OR LARGER DOWN.

RLB
Local storm report, Jul 20, 2:42 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
242 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    MAXWELL                   NE   WIND DAMAGE
07/19/01   LINCOLN                        ROOF DAMAGE TO GARAGE

RS
Local storm report, Jul 20, 5:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
502 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    7 ESE HAYES CENTER        NE   .75 INCH HAIL
07/20/01   HAYES

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:16 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln59 min
Jul 19, 9:07 PM CDTSevere Thunderstorm WarningLBFLincoln53 min
Jul 19, 9:14 PM CDTSevere Thunderstorm WarningLBFKeith61 min
Jul 19, 10:00 PM CDTSevere Thunderstorm WarningLBFLincoln45 min
Jul 20, 4:50 PM CDTSevere Thunderstorm WarningLBFHayes55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.